Headache Worse After Botox?
Originally asked by Community Member cdub
Headache Worse After Botox?
I had my first round of botox (100 units) last October for chronic tension-type headache (from a headache specialist here in Canada). I did some research beforehand and so I knew that botox wasn’t found to be effective for chronic TTH, but the doctor urged me to try it anyway, so I did (with some misgivings). I didn’t count the number of injections, but I got them in my browline, hairline, temples, occipitals, shoulders, etc. My understanding was that it was a standard protocol.
I’m posting because my headaches have become very much worse since I got botox, and I’m wondering if anyone on this forum has had a similar experience (although I realize that the experience of someone who has migraine may not really be applicable to mine). I’m especially hoping to hear that the worsening wasn’t permanent, which is what I am starting to fear for myself.
The first 10 days or so after botox, I had a very sore neck but little headache. My headaches ramped up pretty quickly after that and are now virtually constant. They are also more intense than they were before. I was told that the botox effects would wear off after 3 months, but if this increase in headache is due to botox (if it wasn’t, I think it would be a heck of a coincidence), it shows no signs of easing up.
My doctor’s office wanted me to come back for another round of botox, even after I told the receptionist how much worse my headaches were, but I decided against it. I still haven’t spoken with the doctor himself, but I am thinking about writing a letter to his office.
Hello and welcome!
In clinidal trials, onabotulinum toxin A (Botox) was not found to be effective for tension-type headache or episodic Migraine; only chronic Migraine. For more on the classification criterial for chronic Migraine, please see Chronic Migraine - The Basics.
Your doctor may have a “standard protocol” for Botox for tension-type headaches, but as far as I know, it’s his protocol. There is no “official” protocol for any headache disorder other than chronic Migraine. The protocol for chronic Migraine is 155 units of Botox administered in 31 injection sites.
Some people have had worsening “headache” following Botox injections. That’s one of the listed potential side effects. As far as I know, they usually revert by the end of the three months for which Botox is supposed to be effective if not sooner.
I hope this helps.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Teri Robert